Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER TO EDITOR
[Download PDF
 
Year : 2005  |  Volume : 51  |  Issue : 1  |  Page : 76-77  

Yet another cause for drug-induced pulmonary fibrosis

JM Ng, Vahidassr 
 Deparment of Geriatrics, Antrim Area Hospital, Bush Road Antrim, BT41 2RL, United Kingdom

Correspondence Address:
J M Ng
Deparment of Geriatrics, Antrim Area Hospital, Bush Road Antrim, BT41 2RL
United Kingdom




How to cite this article:
Ng J M, Vahidassr. Yet another cause for drug-induced pulmonary fibrosis.J Postgrad Med 2005;51:76-77


How to cite this URL:
Ng J M, Vahidassr. Yet another cause for drug-induced pulmonary fibrosis. J Postgrad Med [serial online] 2005 [cited 2020 Nov 28 ];51:76-77
Available from: https://www.jpgmonline.com/text.asp?2005/51/1/76/14036


Full Text

Sir,

Hydroxyurea is a drug mainly used for the treatment of chronic myeloid leukaemia and polycythaemia.[1],[2] Its most common toxic effects are myelosuppression, nausea and skin reactions.

An 80-year-old Caucasian woman was referred by her primary care physician to a haematologist with findings of haemoglobin 20.4 Gm% and PCV 0.62 in May 2002. A diagnosis of primary polycythemia was made by the haematologist after a detailed work-up. The patient was started on hydroxyurea 1 g/day for 2 months (approx 20 mg/kg/day). This was subsequently reduced to l mg and 0.5 mg on alternate days, when the patient showed an adequate response as seen by a reduction in her haemoglobin and PCV.

Four months after this, she presented with gradual onset of shortness of breath and wheeze. She had received 2 courses of antibiotics from her primary care physician with no resolution of symptoms. Chest X-ray during admission showed marked honey-combing of the lungs at both bases and lung function tests were in keeping with a restrictive pattern of lung disease, with a FEV1 63% predicted and FVC 67% predicted and a FEV1/FVC of 104%. A CT scan of the chest [Figure:1] confirmed the presence of pulmonary fibrosis in both the bases.

An extensive search for other possible causative factors of pulmonary fibrosis in this patient was undertaken which was negative.

The offending drug was discontinued. She was referred to the respiratory team where she remains under surveillance. At six months follow-up, chest X-ray and pulmonary function tests remained unchanged though the patient felt symptomatically improved.

Drugs are a well recognized cause of pulmonary fibrosis; in particular cytotoxic drugs such as bleomycin and nitrofurantoin, and amiodarone.[1] Some rare reported cases of side-effects of hydroxyurea include acute alveolitis.[2] We feel that hydroxyurea is the most likely cause for the development of symptoms in our patient causing pulmonary fibrosis or alternatively causing acute alveolitis that could have been responsible for surfacing an already undiagnosed fibrosis in this vulnerable patient. Using Naranjos algorithm[3] this scored a 5, indicating a probable adverse drug reaction as the reaction appeared after the drug was administered, with no other causes, and symptoms stabilized on cessation of the offending drug.

As hydroxyurea continues to be used in treatment of chronic myeloid leukaemia and polycythaemia,[1] the possibility of pulmonary side-effects with fibrosis should be borne in mind.

References

1British Medical Association and the Royal Pharmaceutical Society of Great Britain. British National Formulary 2004;73:292,412.
2Crittenden D, Tranum BL, Haut A. Pulmonary fibrosis after prolonged therapy with 1, 3-bis(2-chloroethyl)-l-nitrosurea. Chest 1977;72:372-3.
3Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.

 
Saturday, November 28, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer